Alert archive / Mississippi / Freeze Warnings in 2017

Freeze Warning 4, NWS Jackson, MS

November 19, 201722 counties in Mississippi

NWS Jackson, MS issued this freeze warning at Nov 19, 2017, 2:58 PM CST for 22 counties in Mississippi. It took effect at Nov 20, 2017, 12:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 19, 2017, 2:58 PM CST (20:58 UTC)
In effect from
Nov 20, 2017, 12:00 AM CST
Expired
Nov 20, 2017, 8:00 AM CST
In force
8 hr
Issued by
NWS Jackson, MS
All 22 counties

Clarke County, MS, Copiah County, MS, Covington County, MS, Forrest County, MS, Hinds County, MS, Jasper County, MS, Jefferson Davis County, MS, Jones County, MS, Kemper County, MS, Lamar County, MS, Lauderdale County, MS, Lawrence County, MS, Leake County, MS, Lincoln County, MS, Madison County, MS, Marion County, MS, Neshoba County, MS, Newton County, MS, Rankin County, MS, Scott County, MS, Simpson County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 50 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -175 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-175 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WWUS74 KJAN 192058
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
258 PM CST Sun Nov 19 2017

...A FREEZE WARNING IS IN EFFECT FOR PORTIONS OF EAST AND SOUTH
CENTRAL MISSISSIPPI...

.Chilly high pressure is settling over the ArkLaMiss today, and
with clear skies and light wind tonight, expect temperatures to
drop quickly overnight. While low temperatures will drop to near 
or below freezing at most locations, this freeze warning applies 
to areas that have yet to experience a freeze so far this fall 
season. 

MSZ043>046-048>052-054>058-062>066-072>074-200500-
/O.NEW.KJAN.FZ.W.0004.171120T0600Z-171120T1400Z/
Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-
Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
Including the cities of Ridgeland, Madison, Canton, Carthage, 
Philadelphia, Pearl River, De Kalb, Scooba, Jackson, Pearl, 
Brandon, Richland, Forest, Morton, Newton, Union, Decatur, 
Conehatta, Meridian, Crystal Springs, Hazlehurst, Wesson, Magee, 
Mendenhall, Taylorsville, Raleigh, Bay Springs, Heidelberg, 
Quitman, Stonewall, Shubuta, Brookhaven, Monticello, New Hebron, 
Prentiss, Bassfield, Collins, Mount Olive, Laurel, Columbia, 
West Hattiesburg, Lumberton, Purvis, and Hattiesburg
258 PM CST Sun Nov 19 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST
MONDAY...

The National Weather Service in Jackson has issued a Freeze
Warning, which is in effect from midnight tonight to 8 AM CST
Monday. 

* TEMPERATURE...Falling to near or below freezing after midnight,
  with some locations below freezing for a couple of hours, then 
  temperatures rising to above freezing shortly after sunrise. 

* IMPACTS...Freezing temperatures could damage unprotected 
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
2 follow-up statements
411 
WWUS74 KJAN 201116
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
516 AM CST Mon Nov 20 2017

...A FREEZE WARNING IS IN EFFECT FOR PORTIONS OF EAST AND SOUTH
CENTRAL MISSISSIPPI...


MSZ043>046-048>052-054>058-062>066-072>074-201400-
/O.CON.KJAN.FZ.W.0004.000000T0000Z-171120T1400Z/
Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-
Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
Including the cities of Ridgeland, Madison, Canton, Carthage, 
Philadelphia, Pearl River, De Kalb, Scooba, Jackson, Pearl, 
Brandon, Richland, Forest, Morton, Newton, Union, Decatur, 
Conehatta, Meridian, Crystal Springs, Hazlehurst, Wesson, Magee, 
Mendenhall, Taylorsville, Raleigh, Bay Springs, Heidelberg, 
Quitman, Stonewall, Shubuta, Brookhaven, Monticello, New Hebron, 
Prentiss, Bassfield, Collins, Mount Olive, Laurel, Columbia, 
West Hattiesburg, Lumberton, Purvis, and Hattiesburg
516 AM CST Mon Nov 20 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING...

* TEMPERATURE...Currently at or below freezing. Temperatures will
  rise above freezing shortly after sunrise. 

* IMPACTS...Freezing temperatures could damage unprotected 
  vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
908 
WWUS74 KJAN 201424
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
824 AM CST Mon Nov 20 2017

...FREEZE WARNING HAS EXPIRED...

MSZ043>046-048>052-054>058-062>066-072>074-201530-
/O.EXP.KJAN.FZ.W.0004.000000T0000Z-171120T1400Z/
Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-
Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
Including the cities of Ridgeland, Madison, Canton, Carthage, 
Philadelphia, Pearl River, De Kalb, Scooba, Jackson, Pearl, 
Brandon, Richland, Forest, Morton, Newton, Union, Decatur, 
Conehatta, Meridian, Crystal Springs, Hazlehurst, Wesson, Magee, 
Mendenhall, Taylorsville, Raleigh, Bay Springs, Heidelberg, 
Quitman, Stonewall, Shubuta, Brookhaven, Monticello, New Hebron, 
Prentiss, Bassfield, Collins, Mount Olive, Laurel, Columbia, 
West Hattiesburg, Lumberton, Purvis, and Hattiesburg
824 AM CST Mon Nov 20 2017

...FREEZE WARNING HAS EXPIRED...

Temperatures are warming quickly above freezing and will continue
to warm through the morning. Thus, the freeze warning has been 
allowed to expire at 8AM.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this freeze warning went out at Nov 19, 12:41 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Nov 19, 12:41 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1241 PM CST Sun Nov 19 2017

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR conditions will prevail through Monday. Breezy northerly winds
will diminish later this afternoon and evening. /EC/

&&

.DISCUSSION...

The forecast is generally on track with cold advection continuing
under sunny skies. No significant adjustments were made to the
hourly weather elements. Much of the area will experience near or
below freezing temperatures tonight. /EC/

Prior discussion below:

Today and Tonight: Last bit of cloud cover has just about moved out
of the forecast area as of 19/09Z. Despite the dry air and efficient
radiative heat loss, tight pressure gradient has been sufficient to
keep winds up overnight. Expect winds to strengthen once again by
mid morning as mixing layer deepens. Sustained winds of 10 to 20 mph
with gusts to around 25 mph should be common, especially over the
open areas of the ArkLaMiss Delta region.

Surface ridge axis will become situated over northern portions
tonight with lessening gradient to the south. Thus, expect boundary
layer decoupling and a rapid fall off of temperatures during the
evening as winds diminish. With the dry air supporting optimum
radiational cooling, lows from the mid 20s in the northeast to the
mid 30s south look attainable./26/

Monday through Saturday night: Looks like a dry and cool extended
period for the ArkLaMiss. The surface high will slowly begin to
shift to the east on Monday with the surface flow becoming more
southerly by the late afternoon hours. Temperatures will continue
to be on the cool side, with highs in the mid 50s to around 60
degrees across the area. Temperatures Monday night will not be
quite as cold, but will still fall into the 30s.

With southerly flow and high pressure continuing, Tuesday will be a
nice day with highs in the mid/upper 60s. A deep upper trough and
associated dry cold front will move across the area Tuesday night
with cooler temps returning for Wednesday. The Global models are in
pretty good agreement of a cut-off low developing over the northern
gulf on Wednesday into Thanksgiving day, but this feature will be
well southeast of the area. Turkey day looks like it will be dry and
cool, with highs in the mid/upper 50s. The dry conditions will
continue through the end of the week with highs in the low/mid 60s
on Friday, and into the upper 60s on Saturday, before another dry
cold front swings across the area Saturday night. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       31  61  37  67 /   0   0   2   9
Meridian      30  59  36  65 /   0   0   1   6
Vicksburg     32  60  36  67 /   0   0   2  10
Hattiesburg   31  59  39  67 /   0   0   1   9
Natchez       31  61  39  66 /   0   0   2  13
Greenville    32  56  36  63 /   0   0   1   5
Greenwood     29  58  34  63 /   0   0   2   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Nov 19, 3:56 AM CST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
356 AM CST Sun Nov 19 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
356 AM CST Sun Nov 19 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

26

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 6:00 PM CSTSpecial Weather StatementJANKemper, Neshoba, Noxubee45 min
Nov 18, 6:10 PM CSTSpecial Weather StatementJANLauderdale, Newton, Smith50 min
Nov 18, 7:01 PM CSTSpecial Weather StatementJANClarke, Jasper59 min

Nearby

Freeze Warnings in Mississippi, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.